The Ohio Department of Health recently released statistics showing that more than 700 people died from heroin overdose in 2012—a 60% increase over the previous year and clearly indicating a heroin epidemic in Ohio. Heroin killed more people in Cuyahoga County in 2013 than car accidents or homicides.
A more recent report by the Ohio Substance Abuse Monitoring Network reported that the overall quality of the black tar heroin in central Ohio was a 10, very high. It is occasionally adulterated with coffee, brown sugar, cocaine, methadone, paint, shoe polish or tea.
Ohio Attorney General Mike DeWine refers to the overdoses as an epidemic, and in Cleveland, US Attorney Steven Dettlebach calls it a public-health crisis. According to emergency medical responders, heroin-related overdoses are a daily problem, while police report an increase in heroin-related crime, including thefts and burglaries.
Distribution of heroin is carried out by powerful and well organized drug-trafficking gangs in Ohio, including those with ties to Mexico’s Juarez Cartel and the Federation Cartel. These groups have strategically targeted Columbus and Dayton as distribution hubs, moving heroin into inner cities as well as the suburbs.
A new demographic has appeared on the scene, one which serves to exacerbate the heroin epidemic in Ohio. Formerly an inner-city problem, chiefly among the poorer African-American population, heroin has migrated to affluent white neighborhoods, afflicting not only teens but also housewives, professionals, and blue-collar workers who in many cases began their addictions as a result of taking prescribed pain medications.
In March of 2014, Ohio Gov. John Kasich signed a bill that expanded on a previous county pilot project that made naloxone, a drug than can reverse heroin overdose and is marketed as Narcan, available to police and firefighters. Naloxone can be administered by injection or as a mist to be taken nasally. Under the new law, anyone who administers the drug will be immune from prosecution as long as they call 911 immediately before or after giving the antidote.
[cta]You can also visit our Facebook page to see what others are saying about this topic and join in on the conversation.[/cta]